Texas, 2011High Wind in Texas, March 7, 2011
March 7, 2011 · NWS EPZ · 1 event in 1 county or zone
S. with an approaching shortwave trough moving out of Southern California and into Southern New Mexico.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of zonal flow extended across the U.S. with an approaching shortwave trough moving out of Southern California and into Southern New Mexico. This trough combined with an associated cold front to bring strong winds to the eastern slopes and mountain passes of El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 7, 3:37 AM MST, 11 hours 23 minutes earlier.
Area forecast discussion, Mar 7, 3:37 AM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
337 AM MST MON MAR 7 2011
.SYNOPSIS...
AN STRONG UPPER LEVEL DISTURBANCE WITH A COLD FRONT WILL MOVE
ACROSS THE SOUTHWESTERN UNITED STATES TODAY THROUGH TUESDAY
MORNING WHILE A LOW PRESSURE SYSTEM DEVELOPS TO THE EAST. THIS
WEATHER PATTERN WILL BRING WINDY AND WARM CONDITIONS TO THE
BORDERLAND WITH AREAS OF BLOWING DUST. IT WILL ALSO BE WINDY AGAIN
ON TUESDAY BUT WITH COOLER TEMPERATURES. WESTERLY WINDS WILL BRING
DRY WEATHER WITH GENERALLY WARM TEMPERATURES FOR THE REMAINDER OF
THE WEEK.
&&
.DISCUSSION...
LATEST DATA AND MODEL INFO INDICATES PREVIOUS FORECAST ON TRACK.
UPPER TROUGH ENTERING WEST COAST EARLY THIS MORNING WILL PROGRESS
EASTWARD INTO THE GREAT BASIN AND ARIZONA LATER TODAY WITH MODELS
INDICATING A DOUBLE VORTICITY CENTER STRUCTURE FOR THIS SYSTEM.
FIRST VORTICITY CENTER WILL MOVE ACROSS NEW MEXICO LATE THIS
AFTERNOON AND THIS EVENING AND ASSOCIATED VORTICITY ADVECTION WILL
INDUCE CYCLOGENESIS OVER EAST CENTRAL NEW MEXICO TODAY. LOW AND
MID LEVEL GRADIENTS WILL ACCORDINGLY STRENGTHEN WHILE INFLOW OF
WARM DRY AIR AT LOW LEVELS RESULTS IN VERY HIGH MIXING HEIGHTS TO
550 MB BY LATE AFTERNOON. THUS STILL EXPECT VERY WINDY CONDITIONS
TODAY. AT MOMENT AM STILL GOING WITH A HIGH END ADVISORY OF
SUSTAINED 30 TO 40 MPH AFTERNOON WIND SPEEDS. HOWEVER I AM STILL
CONSIDERING AN UPGRADE TO A WIND WARNING FOR THE SOUTHERN ZONES AS
PVA FIELDS LOOK STRONG THIS AFTERNOON. IN CONTRAST ONE NEGATIVE
FACTOR MAY BE HIGHER CLOUDS MOVING IN FROM THE WEST WHICH MAY
INHIBIT HEATING. IN ANY CASE DUE TO A VERY DRY WINTER THE WINDS
WILL CAUSE A LOT OF BLOWING DUST AND OF COURSE CAUSE A DANGEROUS
FIRE WEATHER SITUATION.
SECOND VORTICITY CENTER ASSOCIATED WITH PRIMARY TROUGH AXIS WILL
SWEEP EASTWARD ACROSS THE CWA TUESDAY MORNING JUST BEHIND A
PACIFIC COLD FRONT. CONCURRENTLY THE SURFACE LOW WILL MOVE ACROSS
THE TEXAS PANHANDLE INTO OKLAHOMA. THESE TRENDS WILL SUSTAIN
BREEZY TO WINDY CONDITIONS INTO TUESDAY AFTERNOON BUT WITH
SUBSIDENCE ALOFT AND COLD AIR ADVECTION BELOW CAUSING SLOWLY
DIMINISHING SPEEDS IN THE LATE AFTERNOON AND EARLY EVENING.
FRONTAL PASSAGE WILL ALSO LOWER TEMPS AROUND 10 DEGREES TOMORROW.
FOR THE REMAINDER OF THIS WEEK ZONAL FLOW ALOFT WILL SUSTAIN DRY
WEATHER WITH WESTERLY FLOW ADVECTING WARMER AIR BACK INTO THE CWA
THURSDAY AND FRIDAY. WINDS MAY BECOME AT LEAST BREEZY AGAIN ON
SUNDAY AS ANOTHER DISTURBANCE ALOFT ENTERS THE SOUTHWEST.
&&
.AVIATION...
STRONG UPPER TROUGH WITH AN ASSOCIATED COLD FRONT WILL ENTER
ARIZONA AND THE GREAT BASIN TODAY BEFORE MOVING ACROSS NEW MEXICO
AND WESTERN TEXAS LATER TONIGHT AND TUESDAY MORNING. THIS SYSTEM
WILL BRING VERY WINDY CONDITIONS THIS AFTERNOON WITH WEST TO
SOUTHWEST WINDS GUSTING TO 55 MPH AT MANY LOCATIONS WITH GUSTS
EXCEEDING 65 MPH ALONG EASTERN SLOPES. THUS SEVERE TURBULENCE WILL
OCCUR BELOW 6000 FEET AGL OVER A FEW AREAS...ESPECIALLY ALONG
EASTERN SLOPES. VISIBILITIES WILL ALSO FALL BELOW A MILE OVER A
FEW AREAS IN BLOWING DUST THIS AFTERNOON AND EARLY THIS EVENING.
BREEZY TO WINDY CONDITIONS WILL OCCUR TONIGHT THROUGH TUESDAY
AFTERNOON BUT VFR CONDITIONS ARE EXPECTED.
&&
.FIRE WEATHER...
VERY CRITICAL FIRE WEATHER SITUATION WILL OCCUR TODAY AND
TUESDAY. A HIGH TO EXTREME FIRE DANGER EXISTS ACROSS SOUTHERN NEW
MEXICO AND WINDS WILL INCREASE THIS AFTERNOON AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST WHILE A SURFACE LOW DEVELOPS
TO THE EAST. THUS WEST TO SOUTHWEST WINDS WILL HAVE SUSTAINED
SPEEDS FROM 30 TO 40 MPH BY MID AFTERNOON WITH GUSTS TO 55 MPH.
MINIMUM AFTERNOON HUMIDITIES WILL BE AROUND 10 TO 15 PERCENT TODAY
SO RED FLAG CRITERIA WILL BE FAR EXCEEDED. THE UPPER TROUGH AND
COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT AND TUESDAY
MORNING WITH BREEZY TO WINDY CONDITIONS PERSISTING. TEMPERATURES
WILL COOL AROUND 10 DEGREES ON TUESDAY BUT AFTERNOON MINIMUM
HUMIDITIES WILL BE FROM 10 TO 15 PERCENT SO RED FLAG CONDITIONS
POSSIBLE AGAIN ON TUESDAY AFTERNOON.
WEDNESDAY THROUGH SUNDAY WEST TO SOUTHWEST WINDS WILL SUSTAIN
PERIOD OF DRY WEATHER WITH TEMPERATURES GRADUALLY WARMING. LOWEST
AFTERNOON HUMIDITIES WILL BE AROUND 10 TO 20 PERCENT THROUGH THE
PERIOD SO THE FIRE DANGER WILL REMAIN HIGH TO EXTREME.
WIND SPEEDS SHOULD REMAIN BELOW RED FLAG CRITERIA WEDNESDAY
THROUGH SATURDAY BEFORE INCREASING ON SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 80 51 71 39 69 / 0 0 0 0 0
SIERRA BLANCA TX 81 42 73 31 70 / 0 0 0 0 0
LAS CRUCES 79 48 68 35 68 / 0 0 0 0 0
ALAMOGORDO 79 48 67 33 65 / 0 0 0 0 0
CLOUDCROFT 56 32 47 21 46 / 0 0 10 0 0
TRUTH OR CONSEQUENCES 76 44 65 33 65 / 0 0 0 0 0
SILVER CITY 69 34 57 22 58 / 0 10 0 0 0
DEMING 77 44 67 31 68 / 0 0 0 0 0
LORDSBURG 78 40 65 27 67 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR NMZ110>113.
WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
NMZ022>025-030>032.
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NMZ112.
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR TXZ055-056.
WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
TXZ055-056.
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR TXZ055-056.
&&
05 ROGASHHazardous weather outlook, Mar 7, 6:22 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
622 AM MST MON MAR 7 2011
NMZ022>025-030>032-TXZ055-056-081315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
622 AM MST MON MAR 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
WINDY THIS AFTERNOON AND EARLY THIS EVENING WITH WEST TO SOUTHWEST
WINDS HAVING SUSTAINED SPEEDS FROM 30 TO 40 MPH WITH GUSTS TO 55
MPH. GUSTS GREATER THAN 65 MPH MAY OCCUR ALONG PORTIONS OF EASTERN
FACING MOUNTAIN SLOPES. BLOWING DUST WILL REDUCE VISIBILITIES TO
UNDER A MILE OVER A FEW LOCATIONS RESULTING IN HAZARDOUS TRAVEL
CONDITIONS. THE WARM DRY WEATHER COMBINED WITH THE HIGH WINDS WILL
RESULT IN A VERY HIGH FIRE DANGER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDY CONDITIONS AGAIN ON TUESDAY WITH WEST TO NORTHWEST WINDS
AROUND 25 TO 35 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY REQUIRED TO REPORT BLOWING DUST CONDITIONS THIS
AFTERNOON AND EARLY THIS EVENING.
ROGASH
High Wind, El Paso
- When
- March 7, 3:00 PM MST to 8:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
The peak gust at Chapin High School in Northeast El Paso was 71 mph. Other reports included 70 mph at a National Weather Service employees residence in Northeast El Paso, and 66 mph at the El Paso International Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kansas, March 7 to 8, 20112 deaths · 1 injured · $65,000 · 7 events
- High Wind in California, March 7, 2011$1.3 million · 66 kt wind · 2 events
- Flooding in Connecticut, March 7 to 10, 20113 injured · $150,000 · 3 events
- Flooding and High Wind in Massachusetts, March 7 to 8, 2011$245,000 · 53 kt wind · 6 events
- Drought in Texas, March 7 to 31, 2011$42,000 · 6 events
- Flood in New Hampshire, March 7 to 8, 2011$25,000 · 1 event
- Winter Weather in Nebraska, March 7 to 8, 20116 events
- Winter Weather in South Dakota, March 7, 20114 events
- High Wind in California, March 7 to 8, 201162 kt wind · 4 events
- Flooding in Vermont, March 7, 20113 events
- Winter Storm and Winter Weather in Utah, March 7 to 9, 20113 events
- Flooding in New Jersey, March 7, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291531.